Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 32, NWS Midland/Odessa, TX

March 23, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 23, 2007, 5:15 PM MDT for Eddy County, New Mexico. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2007, 5:15 PM MDT (23:15 UTC)
Expired
Mar 23, 2007, 6:15 PM MDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 182 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 5:20 PM MDTHAIL 1Carlsbad, NMNICKEL TO QUARTER SIZE HAIL FELL FOR 15 MINUTES ENDING AT 635 PM CDT.
Mar 23, 5:21 PM MDTHAIL 0.755 S Carlsbad, NMINTERSECTION OF CHAPMAN ROAD AND OLD CAVERN HIGHWAY.
Mar 23, 5:29 PM MDTHAIL 1Carlsbad, NM
Mar 23, 5:32 PM MDTHAIL 1.75Carlsbad, NMIN NW CARLSBAD...IN THE LA HUERTA NEIGHBORHOOD.
Mar 23, 5:37 PM MDTFUNNEL CLOUDCarlsbad, NMFUNNEL CLOUD REPORTED IN CARLSBAD BY TRAINED SPOTTER.
Mar 23, 5:45 PM MDTHAIL 0.7510 E Carlsbad, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 2:19 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1360 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 232317
SVRMAF
NMC015-240015-
/O.NEW.KMAF.SV.W.0032.070323T2315Z-070324T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
515 PM MDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 615 PM MDT

* AT 512 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
  SEVERE THUNDERSTORM. THIS STORM IS CAPABLE OF PRODUCING QUARTER    
  SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 65 MPH. THIS STORM  
  WAS LOCATED 13 MILES SOUTH OF MALAGA...OR 28 MILES SOUTHEAST OF    
  CARLSBAD...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MALAGA...
  RURAL AREAS AROUND MALAGA...
  LOVING...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3203 10423 3202 10373 3286 10382 3280 10431

$$
2 follow-up statements
000 
WWUS54 KMAF 232328
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT FRI MAR 23 2007

NMC015-240015-
/O.CON.KMAF.SV.W.0032.000000T0000Z-070324T0015Z/
EDDY NM-
526 PM MDT FRI MAR 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EASTERN EDDY COUNTY...

AT 521 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING PENNY HAIL 5 MILES SOUTH OF CARLSBAD JUST 
EAST OF THE AIRPORT. THIS STORM IS ALSO CAPABLE OF DAMAGING WINDS IN 
EXCESS OF 60 MPH AND VERY HEAVY RAIN. ANOTHER SEVERE STORM WAS LOCATED 
8 MILES SOUTH OF MALAGA...OR ABOUT 22 MILES SOUTHEAST OF CARLSBAD... 
MOVING NORTH AT 35 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM 
INCLUDE...MALAGA...LOVING...OTIS AND CARLSBAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3203 10423 3202 10373 3286 10382 3280 10431

$$
000 
WWUS54 KMAF 232341
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT FRI MAR 23 2007

NMC015-240015-
/O.CON.KMAF.SV.W.0032.000000T0000Z-070324T0015Z/
EDDY NM-
538 PM MDT FRI MAR 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EASTERN EDDY COUNTY...

AT 534 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE IN 
LA HERTA. OTHER MULTIPLE HAIL REPORTS HAVE BEEN RECEIVED FROM THE 
CARLSBAD AREA. ALSO HEAVY RAIN IS OCCURRING ACROSS EDDY COUNTY AND 
IN THE CARLSBAD AREA. LOCAL FLOODING OF ROADS IS LIKELY. OTHER 
SEVERE STORMS ARE LOCATED NEAR MALAGA...AND SOUTH OF 
CARLSBAD...MOVING NORTH AT 35 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM 
INCLUDE...LOVING...OTIS AND CARLSBAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3203 10423 3202 10373 3286 10382 3280 10431

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:22 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 23, 2:22 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT FRI MAR 23 2007

.UPDATE...
TORNADO WATCH #70 HAS BEEN ISSUED FOR THE SOUTHEASTERN NEW
MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE MARFA
PLATEAU...THE PRESIDIO VALLEY...THE BIG BEND REGION...THE TRANS
PECOS...AND THE WESTERN AND CENTRAL PERMIAN BASIN UNTIL 11 PM CDT
(10 PM MDT). WE WILL ISSUE A ZFP UPDATE TO INCLUDE THE WATCH
HEADLINE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 12 PM MDT SATURDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 1
     PM CDT /12 PM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
     ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...MARTIN.

&&

21/99
Hazardous weather outlook, Mar 23, 1:27 PM MDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT FRI MAR 23 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
227 PM CDT FRI MAR 23 2007 /127 PM MDT FRI MAR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL OF 2 INCHES IN
DIAMETER AND LARGER...GUSTY WINDS OVER 65 MPH...AND POSSIBLY
TORNADOES ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND OVERNIGHT.

ALTHOUGH LOCATIONS TO THE NORTH AND WEST OF A FORT DAVIS...FORT
STOCKTON...BAKERSFIELD...STANTON...AND GAIL LINE WILL HAVE THE
GREATEST RISK OF SEEING THESE SEVERE STORMS...ALL OF SOUTHEAST NEW
MEXICO AND WEST TEXAS COULD SEE AT LEAST ISOLATED SEVERE STORMS.

HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A THREAT AS COPIOUS
AMOUNTS OF MOISTURE ARE AVAILABLE IN THE ATMOSPHERE.  THIS WILL
ESPECIALLY BE TRUE ALONG AND NORTH OF A GUADALUPE MOUNTAINS...
JAL...AND STANTON LINE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THIS AREA UNTIL 300 PM CDT SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A LULL IN THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND
EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
SATURDAY NIGHT OVER THE RIO GRANDE...BIG BEND REGION...AND
LOWER TRANS PECOS.  AS THE ACTIVITY SPREADS NORTH THROUGH
SUNDAY AFTERNOON...THE SHOWERS AND STORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD.

THERE IS A SLIGHT CHANCE SOME OF THESE STORMS WILL BE SEVERE
SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
HEAVY RAINFALL AND FLASH FLOODING COULD BE MORE SIGNIFICANT AS
MANY AREAS WILL NOT HAVE DRIED OUT FROM EARLIER RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND OVERNIGHT
FROM THE VAN HORN AREA...DAVIS AND GLASS MOUNTAINS...AND NORTHWARD
ACROSS THE STOCKTON PLATEAU...UPPER TRANS PECOS...PERMIAN BASIN...
AND SOUTHEAST NEW MEXICO PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Mar 23, 4:36 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TORNADO          16 WNW LOVINGTON        33.03N 103.61W
03/23/2007                   LEA                NM   TRAINED SPOTTER

&&

74
Local storm report, Mar 23, 4:40 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             MARATHON                30.21N 103.24W
03/23/2007  E0.75 INCH       BREWSTER           TX   PUBLIC

&&

74
Local storm report, Mar 23, 4:43 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             MARATHON                30.21N 103.24W
03/23/2007  E0.88 INCH       BREWSTER           TX   PUBLIC

            BROADCAST MEDIA RELAYED REPORT OF NICKEL HAIL IN
            MARATHON.

&&

74
Special weather statement, Mar 23, 4:46 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT FRI MAR 23 2007

NMZ028-232345-
EDDY COUNTY PLAINS-
446 PM MDT FRI MAR 23 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF LOVING AT 446 PM
MDT...MOVING NORTH AT 35 MPH. THIS WILL MOVE ACROSS HIGHWAY 128 AND
HIGHWAY 31. THIS STORM IS CAPABLE OF PRODUCING HAIL...GUSTS TO 55
MPH AND HEAVAY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING.
Local storm report, Mar 23, 5:09 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TORNADO          10 N MCDONALD           33.29N 103.32W
03/23/2007                   LEA                NM   TRAINED SPOTTER

            TORNADO TOUCHED DOWN WEST OF TATUM AND NORTH OF MCDONALD.

&&

74
Special weather statement, Mar 23, 5:09 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT FRI MAR 23 2007

TXZ074-240015-
DAVIS/APACHE MOUNTAINS AREA-
609 PM CDT FRI MAR 23 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY.

TWO STRONG THUNDERSTORMS WERE LOCATED IN CENTRAL JEFF DAVIS COUNTY.
ONE STRONG STORM WAS LOCATED 3  MILES EAST OF STATE HIGHWAY
118...ABOUT 20 MILES NORTH OF MCDONALD OBSERVATORY. ANOTHER STRONG
STORM WAS LOCATED 5 MILES WEST OF MCDONALD OBSERVATORY. BOTH STORMS
WERE MOVING NORTH AT 35 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 9:26 PM MDTFlash Flood WarningMAFEddy4 hr
Mar 23, 3:50 AM MDTSevere Thunderstorm WarningMAFLea55 min
Mar 23, 10:03 AM MDTFlash Flood WatchMAFEddy, Lea19 hr
Mar 23, 1:19 PM MDTSevere Thunderstorm WarningMAFEddy56 min
Mar 23, 2:12 PM MDTSevere Thunderstorm WarningMAFEddy63 min
Mar 23, 3:12 PM MDTSevere Thunderstorm WarningMAFEddy63 min
Mar 23, 3:42 PM MDTSevere Thunderstorm WarningMAFLea63 min
Mar 23, 4:28 PM MDTTornado WarningMAFLea62 min
Mar 23, 5:28 PM MDTTornado WarningMAFLea37 min
Mar 23, 5:48 PM MDTFlash Flood WarningMAFEddy5 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.